Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Getting rid of crix belly.
May 19, 2000

I've noticed the fat in my face, arms and legs has pretty much gone and the gut is getting bigger. I am currently taking D4T, 3TC and Sustiva. I exercise regularly, running and playing racquetball and well as some weight training. Can I do anything help reduce the "crix belly"? Thanks for the column, it has answered many a question.

Response from Dr. Fisher

It is interesting that you call this "crix belly" though you are not taking crixivan!

Well, we remain at an impasse without answers with respect to fat accumulation and fat depletion. You certainly seem to be exercising enough which should stimulate fat mobilization and muscle mass accumulation. There is some evidence that coming off d4t may help- but only if you have an alternate regimen to go to that will maintain viral suppression. Some people have used growth hormone to help shrink the fat accumulation. But it is not certain that GH will work, it is expensive, it is not without side effects, its effects may not last when it is discontinued, and finally it probably won't help the fat depletion. These issues seem to be the price for successful (i.e. viral suppression) antiretroviral therapy. But these issues have finally received a substantial amount of attention and may yet yield to an as yet undiscovered solution. Alvan Fisher, M.D.


Previous
bout to use something new for facial wasting
Next
Malabsorption/Weight

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement